View Full Version : Vyvanse + Anxiety


mfilho
03-24-17, 08:17 PM
Hi guys. I've posted yesterday how my experience with Vyvanse have been inconsistent. I feel like it is working, but not quite for the reasons that took me to the psychiatrist in the first place (hard time studying and daily agitation) - it relieves agitation a bit, I focus better but I really can't stand the awful feeling I get when I have to sit down and read.

Anyways, I'm on 30mg and, for side effects, anxiety is been my main concern, for now its bearable (yet clearly above basal line). However, I tried to up the dosage to 40mg once and had an awful situation where someone started to argue with me and I couldn't speak, words wouldn't come out, my hands couldn't stop shaking, I had to stop for about 5 seconds, drink a sip of water and then talk. I feel like I could use a higher dosage, yet I'm very afraid to have a panic attack or something.

So my questions are:
How was your experience with anxiety as a major side effect?
Should I just quit Vyvanse, try another drug?
Should I associate something to fight the anxiety and keep on Vyvanse?

Let me know what was your experience!
Thank you a lot, it's been relieving to be able to relate to people like me <3

sarahsweets
03-25-17, 02:52 AM
So my questions are:
How was your experience with anxiety as a major side effect?
Should I just quit Vyvanse, try another drug?
Should I associate something to fight the anxiety and keep on Vyvanse?

Let me know what was your experience!
Thank you a lot, it's been relieving to be able to relate to people like me <3

My experience with vyvanse is just mine so take it with a grain of salt:
It didnt work well for me. It didnt last the purported 12 hours, I couldnt even get 5. I also had extreme issues with mood and ups and downs, stomach issues and headaches. This doesnt mean someone who has this issue cant tolerate amphetamines, its just means that vyvanse isnt the right drug. One thing that was helpful was eating a high, healthy protein rich breakfast. It gets going when it hits the gut so to me, it made sense to eat something that would help get the gastric juices going.
If it works well enough except for the anxiety you could always take something for the anxiety but you would have to decide if you want to take one drug to make the other drug more tolerable.

chronological
03-25-17, 03:18 PM
Hi guys. I've posted yesterday how my experience with Vyvanse have been inconsistent. I feel like it is working, but not quite for the reasons that took me to the psychiatrist in the first place (hard time studying and daily agitation) - it relieves agitation a bit, I focus better but I really can't stand the awful feeling I get when I have to sit down and read.

Anyways, I'm on 30mg and, for side effects, anxiety is been my main concern, for now its bearable (yet clearly above basal line). However, I tried to up the dosage to 40mg once and had an awful situation where someone started to argue with me and I couldn't speak, words wouldn't come out, my hands couldn't stop shaking, I had to stop for about 5 seconds, drink a sip of water and then talk. I feel like I could use a higher dosage, yet I'm very afraid to have a panic attack or something.

So my questions are:
How was your experience with anxiety as a major side effect?
Should I just quit Vyvanse, try another drug?
Should I associate something to fight the anxiety and keep on Vyvanse?

Let me know what was your experience!
Thank you a lot, it's been relieving to be able to relate to people like me <3

My experience with Vyvanse was like the movie Limitless. The only other thing I could have wished for was that it also made me look like Bradley Cooper, but while the med is good it's not *that* good. So, big thumbs up for the med in terms of beating ADHD. An absolute, unequivocal success.

Now on the anxiety thing, I have two opposing thoughts for you.

First, Vyvanse *helps* my anxiety. But let me explain. My route to ADHD meds actually came via a form of anxiety. I had what at first seemed to be a heart problem, manifesting as fatigue, palpitations, shallow breathing, and so on. However, extensive cardiac (and other) testing eliminated all the usual suspects and we ended up with that good old "negative diagnosis" of stress. Specifically, it turned out I was having panic attacks without realizing it. I had all the components except for the "affective" side of things -- i.e. they were panic-free panic attacks! Well it turns out that panic-free or not, they get treated in the same way. We tried xanax, and then some anti-depressants, but eventually stumbled on the ADHD thing. Long story short, stimulant meds helping anxiety (albeit anxiety-free anxiety!) go away. BUT:

Second, when I was first prescribed Vyvanse and was titrating up to my required dose, my doc was careful to advise me to report back on any symptoms of anxiety. Fortunately I didn't, but he was very clear on that point. So it is clearly something they watch for.

Putting all that together, and reading your stuff, and bear in mind I am a mere sufferer like you (i.e. I'm not a medic), I hate to say it but it sounds like the second point is the more relevant. It sounds to me like you do need to do something about the anxiety. Whether that's moving to another stimulant (they're not identical), or adding something like Xanax to the Adderall, or shifting to one of the non-stims, is a conversation for your doc.

c

P.S. Are you sure the anxiety is actually a side effect of the Vyvanse? Did you have any anxiety symptoms prior to the Vyvanse? Or, are there any other surrounding conditions that could explain it. For example, Vyvanse can contribute to hyperfocus, which in turn could in theory make you less communicative, which could in turn annoy some people, which could in turn land you in arguments you wouldn't have pre-Vyvanse. Just a thought.

P.P.S. How long have you been using it? If not long, then you probably will find some of the side effects lessen or disappear completely over time. In that case, it may just be a matter of giving it a chance.

mfilho
03-26-17, 01:15 AM
P.S. Are you sure the anxiety is actually a side effect of the Vyvanse? Did you have any anxiety symptoms prior to the Vyvanse? Or, are there any other surrounding conditions that could explain it. For example, Vyvanse can contribute to hyperfocus, which in turn could in theory make you less communicative, which could in turn annoy some people, which could in turn land you in arguments you wouldn't have pre-Vyvanse. Just a thought.

P.P.S. How long have you been using it? If not long, then you probably will find some of the side effects lessen or disappear completely over time. In that case, it may just be a matter of giving it a chance.

Thank you a lot for the feedback.

I do think I have an anxiety disorder as comorbidity since I was treated for anxiety during 3 years with Paroxetin -> then ADHD diagnosis came by, quit Paroxetin, was put on Ritalin, switched to Concerta - couldn't bear the crash and had mood issues, so I gave up basically.

Two months ago I had another "breakdown" and decided to try again, saw a different psychiatrist (ADHD specialist this time) who decided to try Vyvanse. He said anxiety could or could not alleviate treating ADHD only, but that we shouldn't start two drugs simultaneously.
I do think Vyvanse is not generating anxiety but exacerbating what I already had.

I guess I'll stick to my prescription, maybe I'll try to up the dosage 10mg again to see how it goes, maybe on a day I'll be at home. Next appointment on april 11th, I'll keep you posted :)

Squirre1
03-26-17, 02:31 PM
I started at 30, then went to 40, then 60.

Best combo seemed to be 40 early and 10 early afternoon.

I tend to be a very calm person even though I have enough going on to create a nervous breakdown. I've felt some anxiety on the higher dose, but in all honestly that makes me feel like it's probably bringing me to a more normal state.

However that said, I just posted a threat a about a possible le reaction and numbness. I'm wondering if that is anxiety related.

I didn't read the other posts yet, wanted to respond first, but I will and will check back to see what you find out and I'll post a follow up about what I figure out.

mfilho
03-26-17, 10:25 PM
UPDATE

30mg Vyvanse
-- 1-2 hours: anxiety and shortness of breath
-- 2-6 hours: focus, organized thoughts (which takes me to a calm state of mind, feel like I can deal with stuff in plate right now even if it takes time), improved conversations, talking slower. Nice positive effects, but OMG such a short period of time
-- 6-10 hours: feels like it's wearing off, agitation comes back, lack focus (hey my ADHD self is back home). Anxiety kicks back again (not as strong), but I feel negative and all the "You can do this, just take your time" is in the trash and all I can think is about how impossible is for me to study 1-2 hours a day (this is a frequent feeling, but in this period of time I feel more affected by it).
-- 10-12 hour: seems like it's almost gone, coming back to status quo again - ADHD me (agitated, unfocused, low self esteem and the " I should quit everything cause I just can't do this stuff" feeling) BUT not as negative and melancholic as the 6-10 hour period.

I work from 9am to 5pm. Wished I could get home and study 2-3 hours. So I do enjoy the benefits from Vyvanse, however I'm not sure this duration of effect would cover my need, I'm thinking about trying to take it later in the afternoon to see how would it affect my home behavior and watch over how later I could take it without affecting sleep.
All my experience so far is been in workplace, except for Sundays - today I really could evaluate how I feel and how long its lasting. Saturday I have class from 2pm to 8pm, Vyvanse is helped me focusing, and I do last longer (without it I usually skipped last class, it was unbearable).

Thank for the support everyone!